Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Detroit, MI

June 14, 2004Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 14, 2004, 4:00 PM EDT for Saint Clair County, Michigan. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2004, 4:00 PM EDT (20:00 UTC)
Expired
Jun 14, 2004, 5:15 PM EDT
In force
75 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 66 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:25 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WUUS53 KDTX 142000
SVRDTX
MIC147-142115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
359 PM EDT MON JUN 14 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 515 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
  DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
  16 MILES WEST OF ST. CLAIR...OR ABOUT 12 MILES NORTHEAST OF MOUNT
  CLEMENS...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. CLAIR AROUND 435 PM EDT

THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4316 8300 4291 8297 4291 8272 4274 8273
      4280 8245 4317 8238

$$

DRC / SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:25 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 14, 3:25 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT MON JUN 14 2004

.DISCUSSION...

THE SHORT WAVE AND ASSOCIATED SURFACE SYSTEM WILL MOVE EAST OF THE
AREA BY 00Z, AND WILL TAKE WITH IT THE LOW LEVEL MOIST AXIS FUELING
SEVERE CONVECTION AT PRESS TIME. THE TRAILING SURFACE TROF WILL
SETTLE INTO OHIO OVERNIGHT WHILE WASHING OUT AS WEAK HIGH PRESSURE
BUILDS INTO LOWER MICHIGAN. CONSIDERING THE RAINFALL RECEIVED AROUND
THE AREA, WET GROUND, AND MOSTLY CLEAR SKY, FOG WILL DEVELOP
OVERNIGHT AND LAST A COUPLE HOURS AFTER SUNRISE ON TUESDAY. EXPECT
SOME PATCHY DENSE NEAR SUNRISE AROUND THE AREA.

WELL GET AT LEAST ONE DAY TO CATCH OUR BREATH AS HIGH PRESSURE
LINGERS AROUND SE MICHIGAN THROUGH TUESDAY NIGHT, BUT THEN THE NEXT
LOW PRESSURE SYSTEM IS SLATED TO ARRIVE ON WEDNESDAY. WATER VAPOR
IMAGERY SHOWS THE UPPER SYSTEM GATHERING ITSELF OVER WESTERN CANADA
THIS AFTERNOON. THERE IS GOOD MODEL AGREEMENT THAT THIS WAVE WILL
DIG INTO THE DAKOTAS AND BRING A RESPECTABLE SURFACE LOW INTO NW
ONTARIO. THE COLD FRONT WILL MOVE THROUGH SE MICHIGAN WEDNESDAY
AFTERNOON AND EVENING AND DRAW WARM AND HUMID AIR BACK INTO THE
REGION. THE 12Z ETA IS BALLPARKING CAPE AROUND 2000 J/KG WEDNESDAY
AFTERNOON WITH 35 KT WINDS AROUND 500 MB. THE WIND SHEAR WILL BE
MARGINAL FOR SEVERE WEATHER BUT BIG ENOUGH CAPE WILL TEND TO
OVERCOME THAT, AND ANTICIPATE AT LEAST SOME ORGANIZATION POSSIBLE AS
THE SYSTEM MOVES THROUGH DURING PEAK HEATING.

THERE IS SOME INDICATION OF A WAVE DEVELOPING ALONG THIS FRONT OVER
THE OHIO VALLEY ON THURSDAY. PLAN TO HOLD OFF ON ADDING POPS AT THIS
POINT TO GET A BETTER LOOK AT THIS TREND, WHICH SHOWS A SUDDEN MOVE
TO THE NORTH THIS RUN, AND EVALUATE HOW MUCH ELEVATED CONVECTION
WILL BE POSSIBLE.

THE LONG RANGE MODELS ARE MAINTAINING THE BROAD UPPER LOW OVER
CENTRAL CANADA AND INTO THE MIDWEST TOWARD THE WEEKEND. THE DETAILS
ARE TRENDING TOWARD MORE HEIGHT FALLS OVER THE ROCKIES AND LESS OVER
THE GREAT LAKES. SO FAR, THERE IS NOT A BIG IMPACT ON THE GOING
FORECAST FOR SE MICHIGAN AS THE NEXT COLD FRONT WILL MOVE THROUGH
THE AREA ON FRIDAY WHICH WILL INSTALL HIGH PRESSURE BY SATURDAY. IN
FACT, THE FRONT IS FAR ENOUGH SOUTH THAT WE CAN REMOVE SHOWERS FROM
THE SATURDAY FORECAST, AND KEEP AN EYE ON THE OHIO VALLEY WAVE FOR
SUNDAY. THE CANADIAN AND EURO MODELS SUGGEST THE LOWER HEIGHTS OVER
THE ROCKIES AND A TREND TOWARD MORE ZONAL UPPER FLOW OVER THE GREAT
LAKES DURING THE SUNDAY AND MONDAY PERIOD. THERE IS NOT MUCH SUPPORT
FOR THIS SOLUTION FROM THE NCEP ENSEMBLE MEMBERS, BUT THIS HAS BEEN
PART OF THE LARGE SCALE PATTERN OVER RECENT WEEKS, AND WOULD KEEP
LOW PRESSURE SYSTEMS TO OUR WEST AND SOUTH EARLY NEXT WEEK.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 14, 12:39 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1239 PM EDT MON JUN 14 2004

MIZ063-068>070-075-076-082-083-151100-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
1239 PM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 467 IS IN EFFECT UNTIL 6 PM.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS
BECOMING MORE SCATTERED THIS EVENING. THERE IS A CHANCE OF SEVERE
WEATHER WITH THESE THUNDERSTORMS. WIND GUSTS TO 70 MPH ARE THE MAIN
HAZARD...WITH HAIL TO ONE INCH IN DIAMETER ALSO POSSIBLE. IN
ADDITION...BRIEF HEAVY RAIN COULD CAUSE LOCALIZED PONDING OF WATER
ON ROADWAYS. STORM MOTION WILL BE TO THE EAST AT 45 MPH.

AN UPPER LEVEL DISTURBANCE AND SURFACE TROUGH WILL MOVE ACROSS LOWER
MICHIGAN THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS SOUTHEAST
MICHIGAN WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON...AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE BETWEEN 2 PM AND 6 PM THIS AFTERNOON.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS THE STATE ON WEDNESDAY.
AN UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN AHEAD OF THIS FRONT WILL
PROVIDE THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS ANOTHER COLD
FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

THE SPOTTER NETWORK HAS BEEN ACTIVATED.

MIZ047>049-053>055-060>062-151100-
BAY-GENESEE-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
1239 PM EDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 468 IS IN EFFECT UNTIL 8 PM.

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH STORMS
BECOMING MORE SCATTERED THIS EVENING. THERE IS A CHANCE OF SEVERE
WEATHER WITH THESE THUNDERSTORMS. WIND GUSTS TO 70 MPH AND HAIL TO
ONE INCH IN DIAMETER ARE THE MAIN HAZARDS. HEAVY RAIN IS ALSO
POSSIBLE...WHICH COULD CAUSE PONDING OF WATER ON ROADWAYS. STORM
MOTION WILL BE TO THE EAST AT 30 MPH.

AN UPPER LEVEL DISTURBANCE AND SURFACE TROUGH WILL MOVE ACROSS LOWER
MICHIGAN THIS AFTERNOON AND EVENING. THE AIRMASS ACROSS SOUTHEAST
MICHIGAN WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON...AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE BETWEEN 2 PM AND 8 PM THIS AFTERNOON.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING. THERE IS A CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. A COLD FRONT WILL MOVE ACROSS THE STATE ON WEDNESDAY.
AN UNSTABLE AIRMASS OVER SOUTHEAST MICHIGAN AHEAD OF THIS FRONT WILL
PROVIDE THE CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AS ANOTHER COLD
FRONT MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BRAVENDER

In the hours before

Local storm report, Jun 14, 3:01 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
301 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             LINDEN                  42.82N 83.78W
06/14/2004  0.88 INCH        GENESEE            MI   TRAINED SPOTTER

&&

JB
Local storm report, Jun 14, 3:05 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
305 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             5 N CLIO                43.25N 83.74W
06/14/2004  0.50 INCH        SAGINAW            MI   BROADCAST MEDIA

            25 MPH WIND GUST

&&

JB
Local storm report, Jun 14, 3:17 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     FENTON                  42.80N 83.71W
06/14/2004                   GENESEE            MI   AMATEUR RADIO

            2 FOOT DIAMETER TREE BRANCH BROKEN OFF

&&

JB
Local storm report, Jun 14, 3:36 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
336 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND GST     COHOCTAH                42.76N 83.95W
06/14/2004  50 MPH           LIVINGSTON         MI   AMATEUR RADIO

0310 PM     HAIL             3 E FENTON              42.80N 83.65W
06/14/2004  1.00 INCH        OAKLAND            MI   TRAINED SPOTTER

0310 PM     TSTM WND DMG     MANCHESTER              42.15N 84.04W
06/14/2004                   WASHTENAW          MI   AIRPLANE PILOT

            POWER LINES AND FOUR FOOT DIAMETER TREES DOWN

0315 PM     TSTM WND DMG     HOLLY                   42.80N 83.62W
06/14/2004                   OAKLAND            MI   TRAINED SPOTTER

            SMALL BRANCHES DOWN

0330 PM     HAIL             4 N NOVI                42.53N 83.49W
06/14/2004  0.50 INCH        OAKLAND            MI   TRAINED SPOTTER

&&

JB
Local storm report, Jun 14, 3:39 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             FENTON                  42.80N 83.71W
06/14/2004  0.50 INCH        GENESEE            MI   TRAINED SPOTTER

            45 MPH WIND GUST

&&

JB
Local storm report, Jun 14, 3:42 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
342 PM EDT MON JUN 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     MANCHESTER              42.15N 84.04W
06/14/2004                   WASHTENAW          MI   AMATEUR RADIO

            POWER LINES AND FOUR FOOT DIAMETER TREES DOWN

&&

JB

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:13 PM EDTSpecial Marine WarningDTX92 min
Jun 13, 8:15 PM EDTTornado WarningDTXSaint Clair, Sanilac60 min
Jun 14, 2:06 PM EDTSevere Thunderstorm WarningDTXLivingston84 min
Jun 14, 2:18 PM EDTSevere Thunderstorm WarningDTXShiawassee57 min
Jun 14, 2:19 PM EDTSevere Thunderstorm WarningDTXLenawee71 min
Jun 14, 2:39 PM EDTSevere Thunderstorm WarningDTXGenesee66 min
Jun 14, 2:42 PM EDTSevere Thunderstorm WarningDTXWashtenaw78 min
Jun 14, 2:50 PM EDTSevere Thunderstorm WarningDTXOakland85 min
Jun 14, 3:17 PM EDTSpecial Marine WarningDTX118 min
Jun 14, 3:17 PM EDTSpecial Marine WarningDTX118 min
Jun 14, 3:21 PM EDTSpecial Marine WarningDTX114 min
Jun 14, 3:21 PM EDTSevere Thunderstorm WarningDTXMonroe54 min
Jun 14, 3:32 PM EDTSevere Thunderstorm WarningDTXWayne58 min
Jun 14, 3:35 PM EDTSevere Thunderstorm WarningDTXMacomb70 min
Jun 14, 7:16 PM EDTSpecial Marine WarningDTX44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.